I had the pleasure of working with an elderly gentleman who was living alone. When he switched from insulin pens to a vial and syringe due to his insurance, his numbers started to increase into the 400’s and 500’s. He was feeling weak and lethargic but fortunately was able to pull himself together to make it to his appointment. I asked him to demonstrate his injection technique. This patient was laying the insulin vial on its side and it was immediately obvious to me that he was getting high numbers because he was injecting air and no insulin. In the end, he ended up going back to the insulin pens and now his numbers are stable and < 180. He feels much better, and it was such a simple solution.
LN, dietitian, CDE
When there are changes in blood sugars, never take for granted what the patient tells you; always have the patient demonstrate their technique for insulin injections. – SF
|If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).|
Copyright © 2010, 2019 HIPER LLC